EFFECT OF OLANZAPINE ON HYPERTHERMIA IN SEROTONIN SYNDROME MODELAbstract
The serotonin syndrome is a life-threatening adverse drug reaction caused by a significant increase in the concentration of 5-hydroxytryptamine (serotonin) in the central nervous system. The aim of this study was to establish the effects of olanzapine, an antipsychotic drug, on the hyperthermic response in rat experimental serotonin syndrome. In this study, we used an animal model of the serotonin syndrome induced by co-administration of fluoxetine and tranylcypromine. The body temperature of the animals was measured with thermistor probes (TX-8) inserted rectally and monitored on multichannel recorder. Pre-treatment with olanzapine inhibits hyper-thermic reaction in an experimental model of the serotonin syndrome and converts a hyperthermic response to serotonergic combination (fluoxetine and tranylcypromine) into a hypothermic response. Our results suggest prevention of the hyperthermia in a serotonin syndrome model with the use of olanzapine and support the hypothesis that the hyperthermic reaction in serotonin syndrome is mediated by activation of central 5-HT2 receptors.
R. Nikolov * and G. Bogdanov
Department of Pharmacology and Toxicology, Faculty of Medicine, Medical University, 2 “Zdrave” Sofia, Bulgaria.
25 September 2019
21 February 2020
16 March 2020
01 September 2020